Chemotherapy's Effects on Organs/Body Systems
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
Chemotherapy's effects on organs
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Because anticancer drugs are made to kill growing cells, they also affect normal, fast-growing cells such as blood cells forming in the bone marrow and cells in the digestive tract (for example, mouth, stomach, intestines, and esophagus), reproductive system (for example, sexual organs), and hair follicles. Some anticancer drugs may affect cells of vital organs, such as the heart, kidney, bladder, lungs, and nervous system.
Chemotherapy causes no serious long-term problems for most people. In some cases, however, chemotherapy can cause permanent changes or damage to the heart, lungs, nerves, kidneys, and reproductive or other organs. Further, certain types of chemotherapy may have delayed effects, such as a second cancer that develops many years later. Discuss any long-term effects that may result from your treatment with your doctor.
Chemotherapy's potential effects on the kidneys and bladder
Some anticancer drugs cause bladder irritation or result in temporary or permanent damage to the bladder or kidneys. You may need to collect a 24-hour urine sample for laboratory evaluation, and your doctor may ask for a blood sample to evaluate your kidney function before you begin chemotherapy. Some anticancer drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor for 24 to 72 hours. Consult your doctor to determine if the chemotherapy drugs you are getting will cause any of these side effects.
Drinking plenty of fluids will ensure good urine flow and help to prevent problems--especially if you are taking drugs that affect the kidney and bladder. In addition to water, juice, soft drinks, broth, and soup, you may include ice cream, Popsicles, and gelatin to increase fluids. Caffeine can act as a mild diuretic, but even coffee is better than no fluids.
Because drugs can affect your kidney and bladder, be sure to let your doctor know immediately if you experience any of the following symptoms:
Pain or burning during urination
Inability to urinate
Urination urgency (a feeling that you must rush to urinate)
Reddish or bloody urine
Chills, especially chills that cause your body to shake
Chemotherapy's potential effects on the nerves and muscles
The following are the most common symptoms of nerve and muscle involvement due to chemotherapy. However, each individual experiences symptoms differently. Symptoms may include:
Weak, sore, tired, or achy muscles
Walking problems and/or pain when walking
Loss of balance
Clumsiness and/or difficulty picking up objects
Shaking or trembling
Tingling or pain in the feet
Most of the time, these symptoms will resolve with time. However, this may take up to one year following treatment. The symptoms of nerve and muscle involvement due to chemotherapy may resemble other medical conditions or problems. Always consult your doctor for a diagnosis.
How can I cope with nerve and muscle problems?
The National Cancer Institute (NCI) recommends the following strategies for reducing nerve and muscle problems related to chemotherapy:
If your fingers are numb, they will not react appropriately when you touch something sharp or hot. Handle objects with care.
To prevent falls or accidents, move slowly and use handrails, especially if you have weak muscles or if you are experiencing problems with balance. Use bath mats in the tub or shower to reduce your risk of slipping. Also, consider wearing shoes with rubber soles for better traction.
Consult your doctor regarding pain medication, if necessary.
Chemotherapy's potential effects on the sexual organs
Many patients, both men and women, find that chemotherapy affects their sex organs as well as their ability to have sex. Your age and general health will influence how the drugs will affect your sexual function. The NCI provides the following advice for coping with sexual problems associated with cancer and chemotherapy:
Chemotherapy drugs can cause temporary or permanent infertility by reducing the number of sperm cells and their ability to move. While it does not necessarily affect a man's ability to have intercourse, it could create difficulty in getting or keeping an erection. Chemotherapy can also damage the chromosomes in the sperm, which could lead to birth defects.
Discuss with your doctor the use of birth control during treatment, including using a condom for the first 48 hours following the last dose of chemotherapy, as some chemotherapy agents can be detected in the semen. Your doctor can advise you regarding how long to use birth control. If you wish to father a child, you should consult your doctor to determine whether the treatment will affect your fertility and discuss the possibility of sperm-banking before you begin your treatment.
Chemotherapy can have an impact on a woman's menstrual periods, fertility, and menopause. Consider the following:
Effects on the ovaries. Anticancer drugs can affect the ovaries and reduce their ability to produce hormones. Some women find that their menstrual periods become irregular or stop completely during chemotherapy. Related side effects that affect the ovaries may be temporary or permanent.
Infertility. Damage to the ovaries may result in infertility that can be either temporary or permanent. Whether infertility occurs, and how long it lasts, depends on many factors, including the type of drug, the dosage given, and the woman's age. Harvesting eggs for in-vitro fertilization in the future is expensive and time-consuming, and may be impractical in many circumstances. If you have questions about this, talk with your doctor before treatment.
Menopause. A woman's age and the chemotherapy drugs and dosages will determine whether she experiences menopause while on chemotherapy. Chemotherapy may also cause menopause-like symptoms such as hot flashes and dry vaginal tissues. These tissue changes can make intercourse uncomfortable and can make a woman more prone to bladder and/or vaginal infections. Any infection should be treated immediately.
Discuss with your doctor and cancer care team the best ways to reduce symptoms such as hot flashes and vaginal symptoms, as well as ways to prevent infections. Dressing in layered clothing, and avoiding caffeine and alcohol, can help reduce hot flashes. The right kind of clothing also makes a difference in reducing vaginal infections. Avoid wearing tight slacks or shorts; choose cotton underwear and pantyhose with a ventilated lining.
Care should be taken when using vaginal lubricants to decrease vaginal dryness; a water or mineral oil-based lubricant is recommended, not petroleum jelly. Your doctor may prescribe a vaginal cream or suppository.
Research has also shown that chemotherapy can affect cognitive function, such as how you think and remember things. This is something called "chemo-brain." While people seem to recover from these changes over time, these vague "thinking problems" are nonetheless very disturbing to both the patient and the family. Be certain to talk to your doctor if you believe you or your loved one is having trouble thinking or remembering things after receiving chemotherapy.